Kansas, 2025Drought in Kansas, May 27 to 31, 2025
May 27 to 31, 2025 · NWS GLD · 1 event in 1 county or zone
Precipitation amounts for the month ranged from one to one and a half inches. This was one to three inches below normal, leading to most of the county being classified in D2 Severe Drought.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Precipitation amounts for the month ranged from one to one and a half inches. This was one to three inches below normal, leading to most of the county being classified in D2 Severe Drought.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 26, 11:59 PM CST, 1 minute earlier. Its key messages:
- Drizzle with isolated showers will continue through the morning, slowly weakening around noon.
- Fog and drizzle may return again tonight for the majority of the area.
- Chance (25% chance) of a stronger storm Tuesday afternoon and evening across eastern Colorado.
- Strong to severe storms are forecast to return Wednesday afternoon and evening; dependent on how long clouds linger.
- Warmer temperatures are forecast to return late week and into next weekend.
Area forecast discussion, May 26, 11:59 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Goodland KS
1159 PM MDT Mon May 26 2025
.KEY MESSAGES...
- Drizzle with isolated showers will continue through the
morning, slowly weakening around noon.
- Fog and drizzle may return again tonight for the majority of
the area.
- Chance (25% chance) of a stronger storm Tuesday afternoon and
evening across eastern Colorado.
- Strong to severe storms are forecast to return Wednesday
afternoon and evening; dependent on how long clouds linger.
- Warmer temperatures are forecast to return late week and into
next weekend.
&&
.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 1125 PM MDT Mon May 26 2025
The drizzle/fog combination that has been impacting the Tri-
State area is expected to weaken this morning as southeasterly
winds will bring in some drier air. This would mean the drizzle
would clear out from south to north. Locations along and south
of U.S. 40 could see the sun for a few hours today while
locations to the north can expect the drizzle to cease by noon,
but the cloud cover will remain intact. The clouds and winds
will allow the southwestern corner of the CWA to warm into the
low 70s today while the locations along and north of a line from
Hill City, KS to Wray, CO could warm to the mid 60s.
This evening, between 0-6Z, a small 500mb disturbance may cause
enough forcing for some scattered storms to move across eastern
Colorado. With such limited forcing, the potential for a storm
firing is pretty low, but if a cell can fire and not deal with
competing updraft, there is a chance (~5%) that is could produce
0.5 to 1.25 inch hail, 45-55 MPH wind gusts, and brief, but
heavy, rainfall. The threat of a brief tornado cannot be ruled
out, but it is very small (<2%). Any storms that do occur are
expected to be moving towards the southeast at about 25-40 MPH
and start firing between 22-0Z.
Overnight tonight, the drizzle and fog look to make a return,
although less intense. This will keep temperatures in the low
50s by Wednesday morning.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 1241 PM MDT Mon May 26 2025
Starting the long term on Wednesday, may see some fog and/or drizzle
lingering across the area but cloud cover does look to continue for
the majority of the area. High temperatures are forecast to be in
the mid 60s to low 70s across the area. The main focus for the day is on
the return for severe weather across portions of the area, although
this may be a bit cloud cover dependent. A departing 500mb jet
streak again puts the region into the right entrance region of the
jet and a developing surface low across Colorado looks to create a
convergence zone at this time along and west of Highway 27. At this
time do think the better potential for severe weather is across
eastern Colorado due to the better forcing where hail up to ping
pong balls are again possible. A 2nd area of severe weather may be
possible along and south of Highway 40 where a warm front looks to
be in place that may yield some severe weather potential as 700mb
shortage moves off of the front range after 00Z. The big
question will be how will the environment be especially if the
clouds hold as it may be similar to Saturday night with a
marginal environment for severe weather. If the warm front can
set up further north which around 20% of ensembles suggest then
a tornadic storm may be in play; but at this time this seems to
be the outlier.Will be something to keep an eye over the next
few days.
Thursday, lingering showers and maybe storms are forecast to be in
place during the morning hours but should be on the decline through
the day as surface high pressure begins to move into the area
pushing out the cloud cover as high temperatures are currently
forecast to be the warmest they've been in a while now in the low to
mid 70s.
Late week and through next weekend, ridging is forecast to develop
across the western CONUS allowing the Tri-State area to warm back up
into the 80s for high temperatures. Rain chances with this do
currently appear on the lower end but its not impossible for some
thunderstorm potential to present itself in this pattern as we lie
on the eastern periphery of the ridge. All it takes is a little
disturbance, which longer range guidance struggles with at this
range to ignite some thunderstorms during the afternoon hours as
moisture does look to remain in place. If any day should present a
thunderstorm threat it should begin to present itself over the
next few days.
Ensembles support a potential to return to a more active
pattern as spaghetti models hint at some troughing in place over the
SW CONUS. However, at this range there is a large range of the
placement of these troughs and very difficult to nail down if they
will support enough lift for storm development in the region.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1104 PM MDT Mon May 26 2025
LIFR ceilings are expected to persist through the morning,
though brief periods of VLIFR are possible. IFR visibilities may
also briefly occur at both KGLD and KMCK between 08-12Z if a
wave of heavy drizzle moves over the terminal. Starting around
12Z, conditions will begin improving. By 18Z both sites should
be in MVFR conditions with ceilings steadily improving through
most of the afternoon. Another round of storms is possible
tomorrow evening, mainly east of KGLD, but may impact the
airport. Besides drizzle, KMCK should remain clear of any
convection. Tomorrow night, expect low stratus and possibly
fog/drizzle to the area.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.
&&
SHORT TERM...CA
LONG TERM...Trigg
AVIATION...CA
Hazardous weather outlook, May 26, 12:19 PM CST, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1219 PM MDT Mon May 26 2025
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271830-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1219 PM MDT Mon May 26 2025 /119 PM CDT Mon May 26 2025/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
Fog may return to the area tonight and last into Tuesday morning.
Dense fog is again possible which would make traveling hazardous.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
Fog, perhaps dense, may remain in the area through mid morning
Tuesday leading to some hazardous driving for the morning commute.
Severe weather may return to portions of the area Wednesday afternoon
and evening. At this time locations along and west of Kansas Highway
27 are currently favored. Keep up to date with the latest and most up
to date forecast.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Drought, Decatur
- When
- May 27, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Decatur forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.785, -100.460 (the zone’s center; the record gives no point)
Precipitation for the month ranged from one to one and a half inches. This was one to three inches below the normal amount of two to four inches of precipitation for the county.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 27 to 31, 20254 deaths · 4 events
- Lightning Strike in Florida, May 27, 2025$550,000 · 1 event
- Tornadoes and Damaging Winds in Georgia, May 27, 2025$29,000 · EF1 · 12 events
- Damaging Winds in Tennessee, May 27, 2025$21,000 · 11 events
- Tornado and Hail in Colorado, May 27, 2025EF1 · 2 events
- Tornado and Flash Flood in Alabama, May 27, 2025$23,000 · EF0 · 8 events
- Flash Flood and Damaging Winds in Mississippi, May 27 to 28, 202560 kt wind · 15 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 27 to 28, 20259 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 27, 202550 kt wind · 5 events
- Damaging Winds in Alabama, May 27, 202550 kt wind · 5 events
- Hail and Damaging Wind in Texas, May 27, 20251.75 in hail · 5 events
- Funnel Clouds in Florida, May 27, 20253 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1265735.